Arkansas, 2023

Tornado and Damaging Winds in Arkansas, June 17 to 18, 2023

June 17 to 18, 2023 · NWS SHV · 14 events in 8 counties and zones

Areas of deep convection began to develop late in the afternoon through the evening of June 17th and into the early morning hours of June 18th from Southeast Oklahoma to the Ark-La-Tex region. A stationary front was draped from west-northwest to east-southeast through the region, with temperatures generally in the mid to upper 90s and dew points around 80 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Areas of deep convection began to develop late in the afternoon through the evening of June 17th and into the early morning hours of June 18th from Southeast Oklahoma to the Ark-La-Tex region. A stationary front was draped from west-northwest to east-southeast through the region, with temperatures generally in the mid to upper 90s and dew points around 80 degrees. These conditions contributed to extreme instability with around 5500-6000 J/kg. As a result, very vigorous updraft development occurred over the next several hours, eventually maturing into some supercell structures given the 45-55 knots of bulk shear. The threat for damaging wind gusts quickly materialized with numerous reports of damaging wind gusts across Southwest Arkansas along with an isolated tornado in Union County later that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 17, 10:31 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 17, 10:31 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1131 PM CDT Sat Jun 17 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1125 PM CDT Sat Jun 17 2023

Severe Thunderstorm Watch 330 remains in effect for SE Oklahoma,
Extreme NE Texas, and most of SW Arkansas. Strong to severe
thunderstorms are expected to move across the areas, generally
north of the I-20 corridor tonight, with damaging winds and large
hail being the primary threats. /20/

&&

.SHORT TERM...
(This evening through Sunday Night)
Issued at 342 PM CDT Sat Jun 17 2023

It's been a very long week for everyone, and it looks like the
ArkLaTex is in for two more rounds of severe weather before this
marathon is finally over. Additionally, much of the region will
continue to experience oppressive heat indices this weekend and into
early next week.

Beginning this evening, the first complex of thunderstorms will
organize along the Texas-Oklahoma border and propagate eastward into
the Four State Region as midnight approaches. Depending on the
forward speed of this initial line, the opportunity may exist for
interaction with steep lapse rates in the vicinity of 8.0 deg C/km.
If this transpires, large hail may be a concern. The 18Z HRRR drives
this first line across the northern ArkLaTex overnight, passing
through the Texarkana metro circa midnight and continuing across
southern Arkansas into the small hours of the morning.

While this is taking place through the late overnight and very early
morning hours, another cluster of thunderstorms will simultaneously
be organizing in south central Oklahoma into north central Texas. As
daybreak Sunday approaches, this cluster looks posed to spread into
a large squall line oriented from northwest to southeast, reaching
extreme southeastern Oklahoma possibly as soon as 09Z or 10Z and if
forward speed is sufficient, reaching the Shreveport-Bossier metro
early tomorrow morning. Concurrently, in the wake of the departing
first system, additional convection looks to fire up along the
Louisiana-Arkansas border ahead of the second line during the
morning Sunday.

As the second system pushes into the region overnight, a large swath
of surface to 500 mb bulk shear values in excess of 50 kts will push
south and east over the Four State Region on northwest flow aloft.
If this shear mixes down to the surface, damaging winds may prove to
be a significant concern across much of the region, in addition to
the threat of large hail and a tornado or two.

The HRRR depicts an aggressive solution pushing the majority of the
convection out of the SHV CWA as soon as lunchtime Sunday. The
consensus is somewhat more reserved, however, and also suggests a
slight chance of further storms across the southern half of the
region through the afternoon and early evening Sunday, gradually
clearing the area from west to east overnight as Monday morning
approaches.

Regarding precise timing solutions, it is important to remember that
one model doesn't necessarily tell the whole story, and the entire
Four State Region should be prepared for multiple rounds of severe
weather beginning this evening and continuing for much of the day
Sunday.

On top of the above, persistent heat and oppressive humidity look to
continue to combine to make heat indices an additional hazard
through the weekend. Extremely high dew points this afternoon
motivated the upgrading of the Heat Advisory to an Excessive Heat
Warning along much of the I-20 corridor as far east as Webster
parish, and at least the Advisory will likely need to be extended
through the overnight hours once again. Lows in the upper 60s north
to upper 70s south will make for another warm, muggy night which
looks to repeat itself Sunday night into Monday morning. Highs
Sunday are currently forecast to again climb into the upper 80s
north to upper 90s south, with heat indices above 105 looking likely
once again.

/26/

&&

.LONG TERM...
(Monday through next Friday)
Issued at 342 PM CDT Sat Jun 17 2023

During the day Monday, an upper level ridge will build centered over
the Upper Great Lakes and it's trailing axis southward across the
Plains and to the Big Bend of Texas. South of the ridge, an upper
trough will become cutoff. Together, this will form a Rex Block that
will generally come to dominate our weather until the end of the
week. Hot and humid conditions will persist Monday and Tuesday
likely resulting in more Heat Advisories and Excessive Heat
Warnings. Tuesday will likely be the worst day in terms of the heat,
as compressional warming ahead of a backdoor cold front should add
at least a couple of degrees more to daytime highs. Several
locations in Deep East Texas may see afternoon highs about the
century mark, and much of East Texas may have peak heat indices
above 110 degrees F.

We should finally begin to see relief Wednesday and Thursday as
cooler and drier air advect into the region from the northeast in
the wake of the aforementioned cold front. There is a great deal of
uncertainty how far southwest the cooler air will intrude. Portions
of East Texas and the Lower Toledo Bend Region may remain in the mid
to upper 90s, but locations along and north of Interstate 20 should
only be in the upper 80s to near 90 degrees F. However, the Rex
Block will break down and the upper trough will retrograde over the
region. Rain chances during the long-term period will generally be
limited to isolated diurnally-driven convection in the southeast
half of the area. However, PoPs will diminish as deep layer moisture
continues to wane. As we dry out and maintain abundant sunshine,
temperatures will climb back into the mid to upper 90s by next
weekend.

CN

&&

.AVIATION...
(06Z TAFS)
Issued at 1125 PM CDT Sat Jun 17 2023

VFR conditions across the region, but convection can be expected
overnight, especially in areas along and north of the I-20
corridor. The convection, along with low cigs, could result in
reduced flight categories. More convection is expected across the
region on Sunday, which could result in the continuation of
reduced flight categories. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  95  74  96 /  50  30  30   0
MLU  73  92  73  93 /  30  50  50  10
DEQ  67  87  66  94 /  70  50  10   0
TXK  71  91  70  95 /  70  50  20   0
ELD  69  90  69  92 /  60  50  40   0
TYR  76  96  74  97 /  30  20  20   0
GGG  76  95  73  97 /  40  30  20   0
LFK  77  97  75 100 /  10  20  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....09
AVIATION...20
Hazardous weather outlook, Jun 17, 9:16 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1016 PM CDT Sat Jun 17 2023

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-190330-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-
1016 PM CDT Sat Jun 17 2023

...SEVERE THUNDERSTORM WATCH 330 IN EFFECT UNTIL 2 AM CDT SUNDAY...

This Hazardous Weather Outlook is for southwest Arkansas, southeast
Oklahoma and northeast Texas.

.DAY ONE...Tonight.

Another round of strong to severe thunderstorms will be possible
tonight. Damaging winds, large hail, and locally heavy rainfall will
be the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another upper level disturbance riding along and north of the
stationary front will focus additional showers and thunderstorms
across the region Sunday. Some of these storms could again be
severe, with damaging winds, large hail, and locally heavy rainfall
the primary threats. An isolated tornado cannot be ruled out.
Afternoon high temperatures will climb into the mid to upper 90s
Sunday through Wednesday, and when combined with the high humidity,
will result in afternoon heat indices between 105 and 110 degrees
across Deep East Texas and North Central Louisiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-
165>167-190330-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1016 PM CDT Sat Jun 17 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...Tonight.

Another round of strong to severe thunderstorms will be possible
tonight, especially along and north of Interstate 20. Damaging winds,
large hail, and locally heavy rainfall will be the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another upper level disturbance riding along and north of the
stationary front will focus additional showers and thunderstorms
across the region Sunday. Some of these storms could again be
severe, with damaging winds, large hail, and locally heavy rainfall
the primary threats. An isolated tornado cannot be ruled out.
Afternoon high temperatures will climb into the mid to upper 90s
Sunday through Wednesday, and when combined with the high humidity,
will result in afternoon heat indices between 105 and 110 degrees
across Deep East Texas and North Central Louisiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

20

In the hours before

Local storm report, Jun 17, 8:55 PM CST, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
955 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Tstm Wnd Dmg     Haynesville             32.97N  93.14W
06/17/2023                   Claiborne          LA   Law Enforcement

            Widespread trees and power lines down across the
            Haynesville.

&&

Event Number SHV2300008

20
Special weather statement, Jun 17, 10:47 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1147 PM CDT Sat Jun 17 2023

ARZ050-051-OKZ077-180515-
Howard AR-Sevier AR-McCurtain OK-
1147 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of northern Sevier,
northwestern Howard and east central McCurtain Counties through 1215
AM CDT...

At 1147 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Broken Bow, or 13 miles west of De Queen, moving east
at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
De Queen, Dierks, Gillham, Lebanon, Eagletown and West Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Arkansas...and southeastern Oklahoma.

&&

LAT...LON 3435 9415 3408 9401 3397 9463 3414 9469
      3425 9447 3419 9447 3419 9425 3427 9424
      3427 9425 3435 9426
TIME...MOT...LOC 0447Z 254DEG 22KT 3406 9458

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Jun 17, 11:15 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1215 AM CDT Sun Jun 18 2023

ARZ051-060-061-180545-
Howard AR-Hempstead AR-Nevada AR-
1215 AM CDT Sun Jun 18 2023

...Strong thunderstorms will impact portions of northeastern
Hempstead, southeastern Howard and northern Nevada Counties through
1245 AM CDT...

At 1215 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nashville to near Prescott. Movement was
east at 75 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nashville, Prescott, Mineral Springs, Blevins, Tollette, McCaskill,
Ozan, Boughton and Reader.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Arkansas.

&&

LAT...LON 3401 9382 3398 9365 3396 9362 3394 9351
      3396 9347 3395 9342 3396 9338 3390 9330
      3388 9331 3384 9329 3383 9326 3383 9323
      3380 9318 3382 9314 3378 9310 3374 9310
      3382 9396 3404 9382
TIME...MOT...LOC 0515Z 272DEG 64KT 3390 9385 3384 9336

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

13
Local storm report, Jun 17, 11:27 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
1227 AM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             Mooringsport            32.68N 93.96W
06/17/2023  E1.25 inch       Caddo              LA   Public

            Hail reported at Mooringsport Baptist
            Church.

&&

20
Local storm report, Jun 17, 11:35 PM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
1235 AM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Tstm Wnd Dmg     6 SSE Shongaloo         32.87N 93.26W
06/17/2023                   Webster            LA   Fire Dept/Rescue

            Trees down near intersection of Highway 159
            and Highway 160.

&&

20
Local storm report, Jun 17, 11:45 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
1245 AM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     Tstm Wnd Dmg     1 WNW Wright City       34.07N 95.02W
06/18/2023                   McCurtain          OK   Public

            Trees down on old 98 from Valliant to Wright
            City. Trees also down on state Highway 98
            North of Hwy 70.

&&

BT

The radar

The Little Rock radar (KLZK), 154 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Nevada

When
June 17, 11:59 PM CST
Where
Nevada County, Prescott
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.800, -93.380

Several trees downed, mainly across the northern portions of Nevada County, including along Highway 67 and Interstate 30.

Thunderstorm Wind, Little River

When
June 18, 12:06 AM CST
Where
Little River County, Winthrop
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.830, -94.350

Reports of numerous trees downed throughout Little River County.

Thunderstorm Wind, Sevier

When
June 18, 12:10 AM CST
Where
Sevier County, Lockesburg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.970, -94.170

Reports of numerous trees downed throughout Sevier County.

Thunderstorm Wind, Howard

When
June 18, 12:14 AM CST
Where
Howard County, 1.38 mi N of Nashville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.950, -93.850

Numerous trees and power lines downed throughout Howard County, including in the city of Nashville.

Thunderstorm Wind, Little River

When
June 18, 12:16 AM CST
Where
Little River County, 0.58 mi W of Ashdown
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
33.670, -94.140

Trees snapped and uprooted in Ashdown.

Thunderstorm Wind, Little River

When
June 18, 12:17 AM CST
Where
Little River County, 0.69 mi N of Ashdown
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.680, -94.130

Multiple trees downed in Ashdown.

Thunderstorm Wind, Hempstead

When
June 18, 12:37 AM CST
Where
Hempstead County, 2.68 mi WNW of Hope
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
33.690, -93.640

Reports of numerous trees downed throughout Hempstead County, including near the Hope Airport.

Thunderstorm Wind, Nevada

When
June 18, 12:57 AM CST
Where
Nevada County, 0.69 mi N of Rosston
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.590, -93.280

Reports of widespread damage and trees downed across Nevada County.

Thunderstorm Wind, Lafayette

When
June 18, 4:05 AM CST
Where
Lafayette County, 0.69 mi N of Joella
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.360, -93.700

Tree downed and blocking eastbound lanes of U.S. Highway 82 just east of the Red River bridge, impacting a vehicle with no injuries reported.

Thunderstorm Wind, Miller

When
June 18, 6:28 AM CST
Where
Miller County, Mt Pleasant
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.370, -93.980

Multiple trees downed along Rondo Road near East Street in Texarkana.

Thunderstorm Wind, Lafayette

When
June 18, 6:52 AM CST
Where
Lafayette County, 0.69 mi N of Lewisville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.360, -93.580

Power lines downed on 6th Street in Lewisville.

Thunderstorm Wind, Miller

When
June 18, 7:06 AM CST
Where
Miller County, 2.15 mi SSE of Kiblah
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.020, -93.890

Trees downed along Highway 71 just north of the Louisiana state line.

Thunderstorm Wind, Union

When
June 18, 7:05 PM CST
Where
Union County, Cairo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.220, -92.870

Several trees downed across the western portions of Union County.

Tornado, Union

When
June 18, 7:15 PM CST to 7:42 PM CST
Where
Union County, 1.77 mi WSW of Wilmington Lndg to 2.23 mi NNE of Mc Glendon Mill
Rating
EF2
Path length
10.31 mi
Path width
1,320 yd
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
33.260, -92.448

During the evening hours on Sunday, June 18th, a strong thunderstorm developed about 12 miles to the northeast of El Dorado, Arkansas in Union County. Shortly after forming, the storm became severe and started to rotate. The storm went on to produce an EF-2 tornado, touching down near the Cypress Creek Oil Field to the north of Moro Bay Highway near Stowe Ditch Road. At this location, there were numerous trees either snapped or uprooted from winds around 80 to 85 mph. As the tornado tracked to the southeast towards Moro Bay Highway, it strengthened some which was evident from the more widespread tree damage. As it crossed Moro Bay Highway, it did not cause any major damage to structures despite there being some along the path. From there,|the road network became sparse, but some additional tree damage was observed along Feldmann Road to the southeast of Moro Bay Highway.

From there, the tornado continued to track southeast, causing significant damage along Pigeon Hill Road. The tornado continued to strengthen as it moved toward New London Road. This is where the greatest destruction was observed as the tornado moved over|a chicken farm and five chicken coops. Three of the five chicken coops were completely destroyed with additional damage to a few other barns and outbuildings. With the amount of tree damage surrounding the chicken coops, along with the total destruction of three of them, the tornado was rated EF-2 with maximum winds at 115 mph. This damage was short-lived and confined to this farm on the west and east side of New London Road. Additionally, there was a tree that fell on a manufactured home just to the north of the farm. The owners of the farm who lived in a brick home were able to call the family in the manufactured home after getting the tornado warning and had them rush to their house. So no one was in the the manufactured home when it took on damage. From there, the tornado continued to track to the southeast with more significant tree damage off Christian Road and North Road to the north of Phelps Road before lifting.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyThe tornado archive for Arkansas, 2023Warnings in Arkansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112894, 1112897, 1112901, 1112915, 1112905, 1112898, 1112902, 1112907, 1112912, 1112920, 1112917, 1112919, 1112921, 1115538.